MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VIS ADPT GUIDE KIT JII; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. VIS ADPT GUIDE KIT JII; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0100112
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Unspecified Tissue Injury (4559)
Date of Event 08/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka, using a vis adpt guide kit jii, the surgeon felt that the tibia was too externally rotated and oversized.The surgeon also felt that the femur was overly flexed.Surgery was performed, with the same device.It is unknown if there was a delay in surgery.The patient had a slight pain post operation.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided x-ray images appear to show a posterior and laterally overhanging tibial baseplate as well as a posteriorly flexed femoral component with anterior lift that was described by the surgeon.No clinical factors have been identified which would have contributed to the reported event.The engineering evaluation concluded the segmentation was outside of acceptance criteria and the over-segmentation of the femur and the tibia are potential causes for the surgeon¿s complaint.The visionaire adaptive guide surgical technique notes that a sterile back-up instrument set be available in the event the guide is determined intraoperatively to be unsuitable for intended use.The patient impact beyond the reported unplanned outcome of an overly flexed femur and over-sized/over-rotated tibial component with post-operative pain cannot be determined.It is unknown if any future medical/surgical interventions are anticipated.No further medical assessment can be rendered at this time.A review of the manufacturing records could not be performed, since the device history record for this production order was not available.This issue was escalated through our quality process.As visionaire devices are custom made devices, a review of the complaint history for this part is not applicable.A review of the instructions for use documents for visionaire patient matched instrumentation revealed that if the patient matched cutting block does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Verifying the device configuration according to the drawing print is within the steps of the final inspection.A review made by the quality engineering team revealed that the alignment engineer and segmentor failed to segment the femur and tibia properly.The femur was found to be oversegmented at the anterior cortex of the lateral side.And the anterior portion of the tibia on the medial side.The team members associated with this issue were notified of the problem and a thorough review of the visionaire segmentation standard for block fit area was emphasized.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.The root cause of this event was determined to be the oversegmentation of the femur at the anterior cortex of the lateral side and the anterior portion of the tibia on the medial side.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a tka, was performed using a vis adpt guide kit jii as intended and without any delay.Postoperatively, the surgeon felt that the femur was overly flexed and the tibia was oversized and over rotated.This did not match the preoperative plan that was created.Also, patient felt some pain postoperatively when walking.It is unknown current patient´s heath status.

Brand Name
VIS ADPT GUIDE KIT JII
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15434061
Report Number1020279-2022-04111
Device Sequence Number17647307
Product Code JWH
UDI-Device Identifier00885556656419
UDI-Public00885556656419
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2022
Device Model NumberV0100112
Device Catalogue NumberV0100112
Device Lot Number00236553V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer09/23/2022
10/11/2022
02/17/2023
Initial Report FDA Received Date09/15/2022
Supplement Report FDA Received Date09/26/2022
10/12/2022
02/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown